Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 35, NWS Newport/Morehead City, NC

July 11, 20244 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 11, 2024, 8:11 PM EDT for 4 counties in North Carolina. It took effect at Jul 12, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2024, 8:11 PM EDT (00:11 UTC)
In effect from
Jul 12, 2024, 8:00 AM EDT
Expired
Jul 12, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1577 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WHUS42 KMHX 120011
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
811 PM EDT Thu Jul 11 2024

NCZ195-196-199-204-205-121215-
/O.EXP.KMHX.BH.S.0034.000000T0000Z-240712T0000Z/
/O.NEW.KMHX.BH.S.0035.240712T1200Z-240713T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
811 PM EDT Thu Jul 11 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Surf City.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6:30 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
953 
WHUS42 KMHX 130011
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
811 PM EDT Fri Jul 12 2024

NCZ195-196-199-204-205-131200-
/O.EXP.KMHX.BH.S.0035.000000T0000Z-240713T0000Z/
/O.NEW.KMHX.BH.S.0036.240713T1200Z-240714T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
811 PM EDT Fri Jul 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Surf City.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions throughout the day.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 11, 6:38 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 11, 6:38 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
638 PM EDT Thu Jul 11 2024

.SYNOPSIS...
A cold front will remain stalled across the region through
Saturday with moist southerly flow bringing periods of heavy
rain. The front will dissipate early next week with hot temps
and the potential to heat indices in excess of 105 degrees
returning.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 635 PM Thursday...

- Flood/flash flood risk continues through tonight

The organized convection from earlier today which produced
Flash Flooding over the coastal plain has dissipated with the
character of the precipitation becoming more disorganized and
showery this evening. Expect this showery type regime to persist
for most of the night then possibly becoming more organized
again toward daybreak.

This evening, a frontal boundary stretches SW to NE across the
coastal plain of ENC. Showers and thunderstorms continue to
redevelop along and east of this boundary thanks to a continued
influx of a extremely moist, and very unstable, airmass into
the area. Where showers and thunderstorms develop, the
combination of 2000J/kg+ MUCAPE, 2-2.5" PWATs, and training of
showers and storms will favor intense rainfall rates and an
increased risk of flash and river flooding. While it has been
dry of late, the rainfall rates will be high enough to overcome
the dry soils, supporting the flood risk. In general, urban
areas will be the most susceptible to flooding, but the risk
won't be limited to those areas only.

Through this evening, then, the greatest risk of flooding will
be over the coastal plain where earlier heavy rains occurred.
Expect the flood threat to spread late tonight and especially
Friday as an additional influx of moisture off the Atlantic
will combine with an area of low pressure approaching the
Carolina coast from the south, with a renewed round of showers
and thunderstorms appearing likely per recent short-term
guidance. There is still some uncertainty regarding where the
strongest forcing will be focused, as this is where the heaviest
rainfall rates, and highest risk of flooding, will be. Earlier,
the Flood Watch was extended east to include most of ENC. For
now, we left Ocracoke and Hatteras Islands out of the watch as
confidence in rainfall amounts is lower there comparatively.
We'll re-assess those areas later as additional guidance comes
in.

Rain aside, winds are forecast to increase along the coast as
southeasterly winds increase ahead of the approaching coastal
low. For now, it appears winds will top out in the 20-35 mph
range along the coast tonight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 230 PM Thursday...

 - Renewed flood/flash flood threat Friday

A coastal low will approach ENC from the south and will
interact with a stalled frontal boundary, a very moist airmass
(2-2.5" PWATs), and moderate instability, leading to additional
rounds of showers and thunderstorms capable of intense rainfall
rates. Instability Friday looks lower than today, but increased
forcing is expected along/near the track of the coastal low,
which should still be supportive of heavy rainfall
rates/amounts. Ensemble guidance suggests 3-6" of rain for much
of the area, with higher end amounts up to 7-10" where
thunderstorms are the most intense/persistent. We'll continue to
refine the risk areas through Friday, but confidence is high
enough to warrant a continuation of the Flood Watch into Friday
evening.

Breezy onshore winds will continue along the coast as well, as
the coastal low approaches from the south. Southeasterly winds
of 20-35 mph will be common. If the low were to deepen more than
currently forecast, those winds would top out a bit higher.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 330 AM Thursday...
Key Messages:

-Very wet period expected into Saturday, with heavy rain
 chances likely (70-80%) at times with localized flooding
 possible. Severe threat remains relatively low at this time.
 4-6 inches of rain possible west of highway 17.

-Warm and humid conditions continue. Sunday through Wednesday
 heat indices of 105-110 degrees are possible each day.

Not many changes to the forecast over the last 24 hours. Wet
and warm will be the story for the long term forecast as a
frontal system extending southward into the Carolinas remains
nearly stationary through Saturday. This feature will remain
between high pressure offshore and lower pressure to the north
and west. This pattern will facilitate extremely efficient
moisture transport off of the Atlantic over the Carolinas. This
is highlighted by the ECMWF extreme forecast index which is
showing anomalously high precipitation values over the
Carolinas. In addition model soundings show PW values
approaching 2.5 inches at times.

While there will also be a chance for thunderstorms each day,
the chances for severe weather remain underwhelming. While there
will certainly be enough moisture and instability to initiate
convection, shear values are lacking. Thus the heavy rain is the
primary threat during this time period.

Not to be overlooked in the long term is the threat for extreme
heat, particularly beginning on Sunday through Wednesday.
Expect high temperatures in the low to mid 90s inland with upper
80s to low 90s along the coast. Heat index values will push or
exceed 105 degrees each day in most locations except the extreme
coastal areas.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /Through Friday/...
As of 635 PM Thursday...

 - TSRA and sub-VFR conditions to impact ENC through Friday

The combination of a stalled front, a coastal low approaching
from the south, and a very deep moist airmass will support an
increased risk of SHRA and TSRA through Friday for much of
Eastern NC. Timing out the greatest chance of SHRA and TSRA at
any one TAF site will be complicated, but occasional to frequent
showers should be a threat for the next 36-48 hours. Where TSRA
occur, periods of LIFR/IFR conditions can be expected due to
very heavy rainfall rates. Gusty winds will be possible as well,
especially along the coast as the low approaches. The aviation
ceiling guidance is indicting varying ceilings through the
period with MVFR being the prevailing category through Fri.

LONG TERM /Friday night through Tuesday/...
As of 330 AM Thursday... For Saturday expect periods of sub VFR
conditions as heavy rain is expected across eastern NC.
Precipitation will affect ceilings and visibilities during the
heaviest rainfall and overnight periods. Rain is expected to
continue through Saturday and possibly into Sunday before
tapering off early next week. Thunderstorms are also possible
during this time, particularly in the afternoons but severe
weather is unlikely. Winds will keep a southerly component at
5-10 knots gusting to 15 kts.

&&

.MARINE...
SHORT TERM /Through Friday/...
As of 635 PM Thursday...

 - Deteriorating boating conditions through Friday

A coastal low approaching from the south will lead to building
winds and seas tonight into Friday, with 15-30kt southeasterly
winds, and seas peaking as high as 4-8 ft. Of note, the
potential exists for stronger winds and higher seas depending on
the strength of the low as it approaches the southeast coast.
SCA headlines continue to cover these hazards, with adjustments
made to account for recent trends in model guidance (ie. mainly
to increase winds).

LONG TERM /Friday night through Tuesday/...
As of 330 AM Thursday...Small craft conditions will likely
continue across the central and southern waters through Saturday
afternoon with wind gusts approaching 25 kts and seas near 6
ft. For Pamlico Sound, expect SCA conditions to relent Saturday
morning. Waves and winds will relax for Sunday and into the
middle part of next week.

&&

.HYDROLOGY...
As of 230 PM Thursday...

Despite high flash flood guidance values (3-5") across much of
ENC, intense rainfall rates of 2-3"/hr have been overcoming the
dry soils of late, leading to increased runoff and flood/flash
flooding impacts. This has especially been the case in urban
areas where dry soils have less of an impact. A Flood Watch has
been issued for much of ENC, and is in effect through late
Friday evening. This may need to be adjusted in time and area
depending on how conditions evolve over the next 24-36 hours.
Ensemble guidance shows rainfall amounts of 3-6" through Friday
night, with amounts as high as 7-10" where rainfall is the most
persistent and where thunderstorms materialize.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Friday evening for NCZ029-044>047-079>081-
     090>092-094-193>196-198-199-203.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory until 8 PM EDT Saturday for AMZ135-152-
     154-156-158.
     Small Craft Advisory from midnight tonight to 6 PM EDT Friday
     for AMZ136-137.
     Small Craft Advisory until 6 PM EDT Saturday for AMZ150.
     Small Craft Advisory until 8 PM EDT Friday for AMZ231.

&&

SYNOPSIS...MHX
NEAR TERM...RM/JME
SHORT TERM...RM
LONG TERM...RTE
AVIATION...RTE/RM/JME
MARINE...RTE/RM/JME/RCF
HYDROLOGY...MHX
Hazardous weather outlook, Jul 11, 8:09 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
809 PM EDT Thu Jul 11 2024

NCZ203-130015-
Northern Outer Banks-
809 PM EDT Thu Jul 11 2024

...FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Moderate Rip Current Risk.

Heavy rain with localized flooding is possible Friday and Saturday.
Between Sunday and Wednesday, heat index values could reach 100-105
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-130015-
Ocracoke Island-Hatteras Island-
809 PM EDT Thu Jul 11 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Heavy rain with localized flooding is possible Friday and Saturday.
Between Sunday into Wednesday, heat index values could reach 100-105
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-130015-
West Carteret-East Carteret-Coastal Onslow-
809 PM EDT Thu Jul 11 2024

...FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Beach Hazards Statement.

Heavy rain with localized flooding is possible Friday and Saturday.
Between Sunday and Wednesday, heat index values could reach 105-110
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-130015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
809 PM EDT Thu Jul 11 2024

...FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Heavy rain with localized flooding is possible Friday and Saturday.
Between Sunday and Wednesday heat index values could reach 105-110
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 11, 4:02 PM EDT, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
402 PM EDT Thu Jul 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      Greenville              35.61N 77.38W
07/11/2024                   Pitt               NC   911 Call Center

            Pitt County 911 center reported multiple
            roads flooded in downtown Greenville.

&&

Martin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:41 PM EDTSpecial Marine WarningMHX49 min
Jul 12, 6:55 PM EDTSpecial Weather StatementMHXCarteret35 min

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.